Alert archive / Illinois / Wind Chill Advisories in 2014

Wind Chill Advisory 9, NWS Lincoln, IL

February 26, 20148 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Feb 26, 2014, 2:55 PM CST for 8 counties in Illinois. It took effect at Feb 27, 2014, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2014, 2:55 PM CST (20:55 UTC)
In effect from
Feb 27, 2014, 12:00 AM CST
Expired
Feb 27, 2014, 9:05 AM CST
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WWUS43 KILX 262055
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CST WED FEB 26 2014

ILZ027>031-036>038-270500-
/O.NEW.KILX.WC.Y.0009.140227T0600Z-140227T1700Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL
255 PM CST WED FEB 26 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST
THURSDAY. 

* TIMING...MIDNIGHT TONIGHT TO 11 AM CST THURSDAY.

* WIND CHILL READINGS...15 BELOW TO 20 BELOW ZERO...POTENTIALLY
  BRIEFLY COLDER.

* TEMPERATURES...AROUND ZERO.

* WINDS...NORTHWEST 15 TO 25 MPH.

* IMPACTS...FROSTBITE WILL OCCUR IN AS FEW AS 20 TO 30 MINUTES 
  IN THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$


BAK
3 follow-up statements
296 
WWUS43 KILX 270320
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CST WED FEB 26 2014

ILZ027>031-036>038-271100-
/O.CON.KILX.WC.Y.0009.140227T0600Z-140227T1700Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL
920 PM CST WED FEB 26 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
THURSDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THURSDAY.

* TIMING...MIDNIGHT TONIGHT TO 11 AM CST THURSDAY.

* WIND CHILL READINGS...15 BELOW TO 20 BELOW ZERO...POTENTIALLY 
  BRIEFLY COLDER. 

* TEMPERATURES...AROUND ZERO.

* WINDS...NORTHWEST 15 TO 25 MPH.

* IMPACTS...FROSTBITE WILL OCCUR IN AS FEW AS 20 TO 30 MINUTES 
  IN THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$
SMITH
240 
WWUS43 KILX 270939
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
339 AM CST THU FEB 27 2014

...WIND CHILL ADVISORY THROUGH 11 AM CST THIS MORNING...

.ARCTIC HIGH PRESSURE OVER THE DAKOTAS WILL BRING VERY COLD AIR
INTO CENTRAL ILLINOIS THIS MORNING. TEMPERATURES WILL FALL TO
AROUND ZERO BY MID MORNING...AND COMBINE WITH NORTHWEST WINDS OF
15 TO 25 MPH AND GUSTS AROUND 30 MPH TO PRODUCE WIND CHILL VALUES
AS COLD AS 15 TO 20 DEGREES BELOW ZERO DURING THIS MORNING.

ILZ027>031-036>038-271700-
/O.CON.KILX.WC.Y.0009.000000T0000Z-140227T1700Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL
339 AM CST THU FEB 27 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING. 

* TIMING...THROUGH 11 AM CST THIS MORNING.

* WIND CHILL READINGS...15 BELOW TO 20 BELOW ZERO.

* TEMPERATURES...AROUND ZERO.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS AROUND 30 MPH.

* IMPACTS...FROSTBITE WILL OCCUR IN AS FEW AS 20 TO 30 MINUTES 
  IN THESE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE. KEEP PETS
INDOORS PROTECTED FROM THE WIND AND BITTER COLD TEMPERATURES.

&&

$$

07
801 
WWUS43 KILX 271505
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
905 AM CST THU FEB 27 2014

...WIND CHILL ADVISORY IS CANCELED...

ILZ027>031-036>038-271615-
/O.CAN.KILX.WC.Y.0009.000000T0000Z-140227T1700Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL
905 AM CST THU FEB 27 2014

...WIND CHILL ADVISORY IS CANCELED...

WIND CHILL VALUES HAVE RISEN INTO THE 5 BELOW TO 15 BELOW ZERO
RANGE ACROSS NORTH-CENTRAL ILLINOIS THIS MORNING...THEREFORE THE
WIND CHILL ADVISORY HAS BEEN CANCELED.

$$


BARNES

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Feb 26, 2:51 PM CST, 4 minutes earlier.

Area forecast discussion, Feb 26, 2:51 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
251 PM CST Wed Feb 26 2014

.DISCUSSION...
ISSUED 251 PM CST Wed Feb 26 2014

SHORT TERM...Tonight through Saturday: Will issue another Wind
Chill Advisory for late tonight into Thursday morning for far
northern section of the forecast area. While it will be marginal
criteria wise, bitterly cold winds in the wake of a cold front
later tonight still support issuance. While the front will usher
in a reinforcing shot of cold air, it will come through dry.
Actual temperatures for Thursday night will actually be colder
than tonight, but lighter winds associated with building high
pressure will result in milder wind chill values.

By Friday, return flow on the back side of the surface high and
rising upper heights will result in moderating temperatures
through the end of the short term period, albeit still well below
normal. A couple weak waves in the increasingly zonal upper flow
Friday night into Saturday should result in some light snow across
the area (mainly Friday night). However, the snowfall with these
waves is not expected to be significant, generally less than an
inch, as the waves will be weakening and lacking much in the way
of moisture.

LONG TERM...Saturday night through Wednesday: A more
significant/prolonged precipitation event continues to develop for
Saturday night into early Monday. There is still a fair amount of
model disagreement with respect to precipitation types/amounts
with this event, but the overall trend is to be a bit colder and
less icy/more snowy locally.

It is kind of hard to call something that potentially lasts this
long a "system", as there will be forcing provided by more than
one feature. Initially, Saturday night into early Sunday, the bulk
of forcing will be courtesy of a potent 140+ kt jet streak that
will be nearly stationary overhead in a confluent upper level
flow. Much of the forecast area will be beneath the favorable
right entrance region of this jet streak, along with the
associated mid-level frontogenesis. The precipitation during this
period should be all snow across the entire forecast area.

Then, later Sunday into Sunday night/early Monday, at least a
couple waves will eject out of the southwest/south central U.S.
inducing surface waves along the main frontal zone well to the
south of the forecast area. These waves will spill precipitation
well north of the frontal zone into the forecast area. The waves
will also be accompanied by a surge of mid-level warm air
advection, that may produce periods of mixed precipitation or
freezing rain across part of the area. As stated above, the
overall trend has been colder, so location south of I-70 stand the
best chance to see icy conditions. Considering the lingering
uncertainty with this system, it will continue to be watched
closely. However, in any event, it appears that most of the
forecast area will see accumulating wintry precipitation with this
system, which may be significant.

The remainder of the long term period, later Monday into Wednesday,
should provide quiet weather. However, much cooler than normal
conditions will persist.

Bak
&&

.AVIATION...
ISSUED 1129 AM CST Wed Feb 26 2014

VFR conditions will prevail through the entire 18z TAF period. The
main aviation challenge will be wind direction, as a weak cold
front drops through the area tonight. Winds will initially be from
the southwest at 10 to 15kt early this afternoon, then will
increase and gust over 20kt from mid afternoon into the evening. As
the front approaches, winds will veer to westerly after 05/06z,
then finally to northwesterly late tonight through Thursday
morning. Due to a continuing tight pressure gradient behind the
front, gusts over 20kt will persist through 18z.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY from Midnight tonight to 11 AM CST Thursday
FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, Feb 26, 11:44 AM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CST WED FEB 26 2014

ILZ027>031-036>038-041-271200-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1144 AM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG PORTIONS OF THE ILLINOIS RIVER.

BRISK NORTHWESTERLY WINDS BEHIND A DEPARTING COLD FRONT WILL
CREATE WIND-CHILL READINGS FROM 10 BELOW TO 20 BELOW ZERO LATE
TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FAST-MOVING WEATHER SYSTEM WILL BRING A PERIOD OF LIGHT SNOW TO
THE AREA FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SNOW
ACCUMULATIONS OF 1 TO 2 INCHES ARE LIKELY.

A STRONGER STORM SYSTEM WILL IMPACT THE AREA LATE IN THE
WEEKEND...BRINGING SNOW FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERAL INCHES OF SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ040-047-049-050-271200-
CASS-MORGAN-SCHUYLER-SCOTT-
1144 AM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG PORTIONS OF THE ILLINOIS RIVER.

BRISK NORTHWESTERLY WINDS BEHIND A DEPARTING COLD FRONT WILL
CREATE WIND-CHILL READINGS FROM ZERO TO 10 BELOW ZERO LATE
TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FAST-MOVING WEATHER SYSTEM WILL BRING A PERIOD OF LIGHT SNOW TO
THE AREA FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SNOW
ACCUMULATIONS OF AROUND 1 INCH ARE LIKELY.

A STRONGER STORM SYSTEM WILL IMPACT THE AREA LATE IN THE
WEEKEND...BRINGING SNOW FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERAL INCHES OF SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ042>046-048-051>057-061-271200-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1144 AM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG PORTIONS OF THE SANGAMON RIVER.

BRISK NORTHWESTERLY WINDS BEHIND A DEPARTING COLD FRONT WILL
CREATE WIND-CHILL READINGS FROM ZERO TO 10 BELOW ZERO LATE
TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FAST-MOVING WEATHER SYSTEM WILL BRING A PERIOD OF LIGHT SNOW TO
THE AREA FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SNOW
ACCUMULATIONS OF AROUND 1 INCH ARE LIKELY.

A STRONGER STORM SYSTEM WILL IMPACT THE AREA LATE IN THE
WEEKEND...BRINGING SNOW FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT.
SEVERAL INCHES OF SNOW WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ062-063-066>068-071>073-271200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH...AND
EMBARRAS RIVERS.

BRISK NORTHWESTERLY WINDS BEHIND A DEPARTING COLD FRONT WILL
CREATE WIND-CHILL READINGS FROM ZERO TO 10 BELOW ZERO LATE
TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FAST-MOVING WEATHER SYSTEM WILL BRING A PERIOD OF LIGHT SNOW TO
THE AREA FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SNOW
ACCUMULATIONS OF 1 INCH OR LESS ARE LIKELY.

A STRONGER STORM SYSTEM WILL IMPACT THE AREA LATE IN THE
WEEKEND...BRINGING A WINTRY MIX OF FREEZING RAIN...SLEET...AND SNOW
FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. A SIGNIFICANT
ACCUMULATION OF ICE AND SNOW IS POSSIBLE. STAY TUNED TO LATER
FORECASTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

BARNES

Nearby

Wind Chill Advisories in Illinois, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.